Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 24, NWS Reno, NV

July 11, 2007Douglas County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 11, 2007, 4:21 PM PDT for Douglas County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2007, 4:21 PM PDT (23:21 UTC)
Expired
Jul 11, 2007, 4:45 PM PDT
In force
24 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Douglas County, NV

The radar

The Reno radar (KRGX), 104 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 112322
SVRREV
NVC005-112345-
/O.NEW.KREV.SV.W.0024.070711T2321Z-070711T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
421 PM PDT WED JUL 11 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA...

* UNTIL 445 PM PDT

* AT 413 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOLBROOK JUNCTION...OR
  ABOUT NEAR TOPAZ LAKE...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLBROOK JUNCTION BY 440 PM PDT...

LAT...LON 3871 11959 3867 11941 3900 11943 3900 11967

$$

BRONG
1 follow-up statement
000 
WWUS55 KREV 112340
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
437 PM PDT WED JUL 11 2007

NVC005-112347-
/O.EXP.KREV.SV.W.0024.000000T0000Z-070711T2345Z/
DOUGLAS NV-
437 PM PDT WED JUL 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS COUNTY EXPIRES
AT 445 PM PDT...

THE THUNDERSTORM NEAR HOLBROOK JUNCTION HAS MOVED NORTHEAST AND WEAKENED. 
HOWEVER LOCALLY HEAVY RAIN...OCCASIONAL LIGHTNING AND WING GUSTS UP 
TO 50 MPH ARE STILL POSSIBLE IN THIS AREA AND ALONG HIGHWAY 395 
BETWEEN HOLBROOK JUNCTION AND WELLINGTON UNTIL 515 PM PDT.


LAT...LON 3871 11959 3867 11941 3900 11943 3900 11967

$$

HOON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:50 PM PDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 11, 2:50 PM PDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT WED JUL 11 2007

.SHORT TERM...
LOW PRESSURE SYSTEM OFF THE WEST COAST WILL REMAIN NEARLY STATIONARY
TODAY AND DRIFT WEST AS HIGH PRESSURE OVER THE SOUTHWEST BUILDS NWD.
SOUTHERLY FLOW AHEAD OF OF LOW WILL CONTINUE TO ADVECT MOISTURE NWD
AND ALLOW SHORT WAVES TO ROTATE ACROSS THE AREA. FIRST SHORT WAVE
GENERATED MORNING SHOWERS ACROSS THE AREA...AND THESE SHOWERS ARE
NOW MOVING NORTH OF INTERSTATE 80. DRY SLOT NEAR SHORT WAVE IS NOTED
ON WATER VAPOR MOVING NORTH INTO THE TAHOE BASIN. PLENTY OF CLEARING
SOUTH OF THIS WAVE ON VISIBLE SATELLITE...WHICH IS ALLOWING THE
ATMOSPHERE TO HEAT UP AND DESTABILIZE QUICKLY THIS AFTERNOON.
THUNDERSTORMS HAVE ALREADY STARTED DEVELOPING ALONG THE SIERRA IN
MONO AND ALPINE COUNTIES... AND PLENTY OF CU IS FORMING ELSEWHERE
SOUTH OF INTERSTATE 80. MODIFIED TOTAL TOTALS ARE ABOVE THE CRITICAL
30 THRESHOLD OVER ALL AREAS BY THIS AFTERNOON AND EVENING. STORM
MOTION NOTED ON MORNING SOUNDING IS AROUND 15 MPH. PW VALUES ALSO
AROUND 0.85 WITH PLENTY OF CAPE AND INSTABILITY FOR STORMS TO
DEVELOP...BASED ON 18Z SOUNDING. THEREFORE SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED ACROSS MUCH OF THE AREA THIS
AFTERNOON. INITIALLY THE MOST ACTIVE AREAS WILL BE ALONG THE
SIERRA...BUT AS WESTERLIES KICK IN LATE IN THE AFTERNOON ACTIVITY
WILL LIKELY SHIFT INTO WRN NV. FLASH FLOOD WATCH IS STILL IN EFFECT
FOR THE SIERRA AND NORTHWEST NV. STORM MOTION WOULD ACT TO REDUCE
THE FLASH FLOOD THREAT...HOWEVER WITH THE SOUTHERLY FLOW STORMS WILL
LIKELY DEVELOP AND MOVE OVER THE SAME AREAS. THIS COULD BRING
SEVERAL PERIODS OF LOCAL MODERATE TO HEAVY RAIN TO THE SAME AREAS.
THE HIGHEST RISK AREAS WILL BE THE MOST RECENT BURN AREAS...AREAS
NEAR STEEP TERRAIN...AND SMALL CREEKS AND STREAMS. ONCE WESTERLIES
KICK IN AND ENHANCE CONVERGENCE OVER THE FAVORED NV AREAS SUCH AS
THE PINE NUTS AND UP INTO LOCKWOOD AND THE SPANISH SPRINGS
AREA...FLASH FLOODING MAY BE A CONCERN THERE AS WELL. SOME STORMS
MAY ALSO BECOME SEVERE TODAY AS STEEP LAPSE RATES DEVELOP WITH
HEATING. HEAVY RAIN AND HAIL ARE POSSIBLE BENEATH THE CORES AS WELL
AS STRONG OUTFLOW WINDS AWAY FROM THE STORMS. AS SECOND SHORT WAVE
ROTATES NORTH...MOST TSTM ACTIVITY SHOULD MOVE NORTH OF HIGHWAY 50
BY LATER THIS EVENING.

SMOKE FROM THE ANTELOPE COMPLEX WILDFIRE IN CENTRAL LASSEN COUNTY
PRODUCED PLENTY OF SMOKE THIS MORNING ACROSS ERN SIERRA COUNTY INTO
THE RENO/SPARKS AREAS. SOME SMOKE MAY LINGER TONIGHT DEPENDING ON
HOW MUCH RAIN WE SEE AND IF IT DAMPENS THE FIRE AND SMOKE AT ALL.

HIGH PRESSURE BEGINS BUILDING OVER THE AREA ON THURSDAY...HOWEVER
LINGERING MOISTURE WILL LIKELY ALLOW ISOLATED TSTMS TO DEVELOP OVER
FAVORED CONVERGENCE ZONES IN MONO/MINERAL COUNTIES AND ALONG THE
SIERRA AND FAR NW NV. SOUTHWEST FLOW BECOMES MORE PRONOUNCED BY
FRIDAY AND SATURDAY NEAR AND NORTH OF LAKE TAHOE...WHICH MAY PREVENT
MUCH IN THE WAY OF TSTM DEVELOPMENT OVER ALL BUT MONO/MINERAL
COUNTIES. NRN LASSEN WILL HAVE TO BE WATCHED IN CASE FLOW IS NOT AS
STRONG. AFTER COOLER TEMPERATURES TODAY DUE TO THE CLOUD COVER AND
SHOWERS...TEMPERATURES WILL INCREASE BACK INTO THE UPPER 90S TO LOW
100S ACROSS NV BY THURSDAY THROUGH THE WEEKEND. BENINATO

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
UPPER LEVEL RIDGE IS EXPECTED TO BREAKDOWN AND PUSH EASTWARD EARLY
NEXT WEEK WITH A DEEP TROUGH DIPPING INTO NORTHERN CALIFORNIA AND
NORTHWEST NEVADA. STILL HAVING SOME ISSUES WITH MEDIUM RANGE MODELS
IN THE DAY 6-8 RANGE. GFS AND ECMWF SEEM TO BE IN SOMEWHAT AGREEMENT
OF THE TIMING OF THE UPPER RIDGE BREAKING DOWN MONDAY WITH THE
TROUGH MOVING IN TUESDAY. GFS ENS...ON THE OTHER HAND...HAVE THE
TROUGH MOVING IN MONDAY...A FULL 24 HOURS AHEAD OF THE GFS AND
ECMWF. ENS MEMBERS ALSO SEEM TO BE IN GOOD AGREEMENT WITH EACH
OTHER...MAKING THE OPER GFS AND THE ECMWF THE OUTLIERS. FOR
NOW...WENT IN BETWEEN THE TWO SOLUTIONS.

NONETHELESS...THE UPPER RIDGE IS EXPECTED TO MOVE OFF TO THE EAST
EARLY NEXT WEEK...WITH SOME POSSIBLE FIRE WEATHER CONCERNS OF STRONG
WINDS AND LOW RH WHEN THE TROUGH SWINGS THROUGH. TEMPERATURES ARE
EXPECTED TO DROP BACK DOWN INTO THE NORMAL RANGE BY THE MIDDLE OF
NEXT WEEK...WHICH WILL BE MUCH WELCOMED AFTER THIS RECENT LONG
STRETCH OF ABOVE NORMAL TEMPERATURES.  HOON

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE IN BOTH AREAL
COVERAGE AND INTENSITY AS THEY SPREAD NORTHWARD ACROSS MUCH OF
WESTERN NEVADA...SIERRA AND NORTHEAST CALIFORNIA. LOCALLY HEAVY RAIN
AND STRONG OUTFLOW WINDS WITH STRONGER CELLS AS THEY TRACK GENERALLY
NW-N AROUND 10-15KT. OUTFLOW WIND GUSTS IN EXCESS OF 45KT POSSIBLE.
THUNDERSTORMS WILL LIKELY PUSH AWAY FROM THE TAHOE BASIN 00Z-02Z
WITH THUNDERSTORM THREAT CONTINUING THROUGH ABOUT 06Z FOR AREAS
NORTH AND EAST OF KRNO.  HOON
&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS HAVE DEVELOPED IN THE CLEAR SLOT SOUTH OF
THE EXTENSIVE CLOUD SHIELD WHICH CURRENTLY COVERS THE NORTHERN THIRD
OF THE FORECAST AREA. THESE FAST MOVING STORMS HAVE PRODUCED PLENTY
OF LIGHTNING AND HAS REPORTEDLY LED TO SEVERAL NEW FIRE STARTS. EVEN
THOUGH THE AIRMASS IS QUITE MOIST WITH THE SPECIAL 18Z RADIOSONDE
SHOWING CLOSE TO 0.90 OF PW...THE SPEEDS OF MOST CELLS ARE STILL
WORRISOME FOR FIRE STARTS GOING INTO THE EVENING. THESE STORMS
SHOULD CONTINUE TO DEVELOP OVER THE NORTHERN PORTION OF THE DISTRICT
AS THE CLEAR SLOT PUSHES NORTH OF I-80.

AFTER TODAY FIRE WEATHER CONCERNS WILL BE MINIMAL AS THUNDERSTORM
COVERAGE DECREASES THURSDAY...ALTHOUGH ISOLATED CONVECTION IS STILL
EXPECTED. HUMIDITIES ARE EXPECTED TO RECOVERY DECENTLY OVERNIGHT
WITH THE MOIST AIRMASS IN PLACE BEFORE GRADUALLY WORSENING AS WE DRY
OUT INTO THE WEEKEND. NEXT MAJOR FIRE WEATHER CONCERN WILL BE GUSTY
WINDS FOR EARLY NEXT WEEK AS A TROUGH OF LOW PRESSURE PUSHES INTO
NORTHERN CA AND NV.   MILNE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH 11 PM PDT FOR NVZ002-003-005.

CA...FLASH FLOOD WATCH THROUGH 11 PM PDT FOR CAZ070>073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 11, 3:00 AM PDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
300 AM PDT WED JUL 11 2007

CAZ070>073-NVZ001>005-120700-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
300 AM PDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST AND HIGH
PRESSURE CENTERED NEAR THE FOUR CORNERS REGION WILL COMBINE TO
CONTINUE PULLING SUBTROPICAL MOISTURE NORTHWARD INTO EASTERN
CALIFORNIA AND WESTERN NEVADA TODAY. AN UPPER LEVEL DISTURBANCE
MOVING NORTHWARD ACROSS THE REGION TODAY WILL PROVIDE LARGE
SCALE FORCING AND GENERATE SCATTERED SHOWERS AND THUNDERSTORMS
AGAIN. AMPLE MOISTURE AND AVAILABLE ENERGY MAY PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG DOWNBURST WINDS THROUGH WEDNESDAY EVENING.

SEE THE LATEST FLASH FLOOD WATCH /WGUS65 KREV FFAREV/ FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA THURSDAY AND
CONTINUE TO DOMINATE THE REGION THROUGH THE WEEKEND DECREASING
THUNDERSTORM ACTIVITY. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE
NORMAL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER...INCLUDING HEAVY RAINFALL...STRONG THUNDERSTORM OUTFLOW
WINDS AND FLASH FLOODING TO THE NATIONAL WEATHER SERVICE.

SKYWARN ACTIVATION WILL BE REQUIRED WEDNESDAY AFTERNOON AND EVENING
AGAIN AS POTENTIALLY SEVERE WEATHER REMAINS A THREAT.

SMM

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 11, 3:07 PM PDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
307 PM PDT WED JUL 11 2007

NVZ004-112245-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
307 PM PDT WED JUL 11 2007

...STRONG THUNDERSTORM SOUTHWEST OF FALLON...

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF FALLON...AND MOVING NORTH
AT 15 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS
OF UP TO 50 MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  JUST WEST OF FALLON BY 330 PM PDT.

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:24 PM PDTSevere Thunderstorm WarningREVLyon36 min
Jul 11, 2:23 PM PDTSevere Thunderstorm WarningREVLyon, Mineral37 min
Jul 11, 2:23 PM PDTSevere Thunderstorm WarningREVLyon, Mineral37 min
Jul 11, 3:38 PM PDTSevere Thunderstorm WarningREVLyon37 min
Jul 11, 3:39 PM PDTSevere Thunderstorm WarningREVChurchill51 min
Jul 11, 3:58 PM PDTSevere Thunderstorm WarningREVWashoe32 min
Jul 11, 4:59 PM PDTSevere Thunderstorm WarningREVPershing76 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.